Elodie Reed, St. Albans Messenger
ST. ALBANS CITY — They were in a car in Burlington about three weeks ago. A man and two friends had just bought heroin from a dealer, and four of them sat there, shooting up.
The man, a 26-year-old Georgia resident, says that a female friend in the car, wasn’t a regular drug user.
“It was stronger stuff,” he says, adding that he, his friend and the dealer told her to only use half a bag, or a whole one, but no more.
“She did three bags,” he says. “By the time I was done doing my thing, I looked behind me and she was in the back seat. Her lips were light blue, and her cheeks were extremely pale. Ghostlike.”
Just a moment later, the woman was unresponsive. The man’s friend began slapping her, trying to wake her up.
“To the point where it hurt me just hearing it,” says the woman’s friend
The dealer, a woman, got in the back and began rubbing the other woman’s chest in a circular motion, trying to help keep up blood flow. The man then called around, asking if anyone had Narcan – a drug used to reverse an opiate overdose – and no one did. He then called 911.
Shortly after, police and an EMT crew arrived and administered two Narcan doses via a nasal spray. The woman slowly came to. She survived.
She later texted the man. “Thank you,” she told him. “You saved my life.”
How to save lives
The man told his story after a group session here Tuesday at Turning Point of Franklin County recovery services center– which now offers Narcan kits. He said it was not the first overdose he had seen. Several of his friends have died from heroin overdoses, too.
Heroin became the go-to drug as prescription opiate drugs became harder and harder to find in street trade. And it is becoming more dangerous as substances like fentanyl – an opiate that can be lethal in very small doses – are cut with heroin.
“When it comes to heroin, you just don’t know what you’re getting,” the man said. And injecting an unknown amount of a drug into your system can easily lead to overdose.
According to the Vermont Department of Health, deaths as a result of heroin and fentanyl, a powerful painkiller, have spiked sharply since 2013 while deaths attributable to other prescription opioids have fallen. In 2010, no one in Vermont had died of a heroin overdose, two died of a fentanyl overdose, and 32 died from a prescription opiate overdose.
In 2014, 32 people in this state died of a heroin overdose, 17 died of a fentanyl overdose, and 31 people died of a prescription opiate overdose.
That’s why Turning Point decided to take some action and join the Vermont Dept. of Health Opioid Overdose Prevention Pilot Program, which began in January 2014.
The recovery center offers a substance-free space for clients to build friendships and solidarity around abstinence and 80 to 90 group meetings per month; makes referrals to services; and provides resources like peer support and Vermont Recovery Network pathway guide Hal Porter.
Now, it has Narcan.
“Our go-live date was April 10 of this year,” said Turning Point staff member Melinda Lussier. “We’re the only pilot site in Franklin County, as of right now.”
As a Pilot site, Turning Point has free Narcan kits available to anyone who wants them, especially neighbors, friends and family of people who are active opiate users. The recovery services center will train any recipients of the kits, and the drug, which has the opiate-blocker naloxone as its main component, will help reverse an overdose.
People are trained to look for the signs of overdose – slow breathing, blue lips, unresponsiveness and unconsciousness. They are then instructed to call 911 – local emergency officials and law enforcement have Narcan, too – and then to do rescue breathing. Narcan should then be administered, half a dose sprayed in each nostril.
“It’s a prescription,” Lussier said of Narcan. But it’s probably the only prescription drug given to a person knowing that person won’t be the one using it. “We can give it to anybody,” she said.
Usually it takes two doses of Narcan to completely reverse an overdose, which is why calling emergency services is important in order to get that second dose.
Anyone who calls 911, even if they are high is protected from criminal charges under a Good Samaritan Law. There are other perks to Narcan – it’s completely harmless even if ingested by children or people who aren’t overdosing on opiates, and it’s non-invasive, meaning anyone can administer it.
It’s not only for people using heroin, either. “The elderly, they sometimes forget they take their medication, [and take another dose]. And, as sad as it is to say, for children,” said Lussier. Children growing up in a household with drugs are at risk for ingesting opiates.
Spreading the word
Lussier explained that the pilot program began for several reasons: to collect data on overdoses in Franklin County, to get more people equipped with the overdose-reversal drug, and of course, to save lives.
So far, only one Narcan kit has been issued. But the more people can get involved, said Lussier, the better. Turning Point is especially interested in people who aren’t providers to receive the training and the kit.
“It’s more focused on residents…on community members,” said Lussier.
In general, Turning Point is for anyone in the community interested in recovery, whether he or she is a drug user or not.
“It’s to give people an opportunity to be heard, and not only to support them but find solutions,” said Lussier of the program. And the more opiate addiction and its associated overdoses become prevalent in the region, the more of a community health problem it becomes.
As that happens, there is more need for a community health initiative, a solution. Narcan is a good start. But, said the 26-year-old Georgia man, when it comes to addiction, it can’t remain in the backseat of a car in Burlington – the problem has to come to light to be addressed, and ultimately overcome.
“We learn how to finally be honest with it,” he said.